Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 52, NWS Grand Forks, ND

June 8, 2020Mahnomen County, Norman County, Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 8, 2020, 12:45 AM CDT for Mahnomen County, Norman County, Polk County, Minnesota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2020, 12:45 AM CDT (05:45 UTC)
Expired
Jun 8, 2020, 1:02 AM CDT
In force
17 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Mahnomen County, MN, Norman County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 112 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 9:46 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 5.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2020-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2020-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 409 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
409 m²/s²
0-3 km storm-relative helicity
412 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

753 
WUUS53 KFGF 080545
SVRFGF
MNC087-107-119-080615-
/O.NEW.KFGF.SV.W.0052.200608T0545Z-200608T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1245 AM CDT Mon Jun 8 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Norman County in northwestern Minnesota...
  Southeastern Polk County in northwestern Minnesota...
  Mahnomen County in northwestern Minnesota...

* Until 115 AM CDT.

* At 1244 AM CDT, a severe thunderstorm was located over Faith, or 37
  miles north of Detroit Lakes, moving east at 50 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Mahnomen, Twin Valley, Island Lake in Mahnomen County, Waubun,
  Naytahwaush, Winger and Tulaby Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4715 9558 4715 9636 4738 9626 4763 9586
      4745 9555
TIME...MOT...LOC 0544Z 252DEG 45KT 4733 9610 

HAIL...<.75IN
WIND...70MPH
 
$$

CJ
1 follow-up statement
389 
WWUS53 KFGF 080602
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
102 AM CDT Mon Jun 8 2020

MNC087-107-119-080612-
/O.CAN.KFGF.SV.W.0052.000000T0000Z-200608T0615Z/
Norman MN-Polk MN-Mahnomen MN-
102 AM CDT Mon Jun 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NORMAN...
SOUTHEASTERN POLK AND MAHNOMEN COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Minnesota.

LAT...LON 4715 9558 4715 9636 4738 9626 4763 9586
      4745 9555
TIME...MOT...LOC 0600Z 252DEG 45KT 4740 9578 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 7:42 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Jun 7, 7:42 PM CDT, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
742 PM CDT Sun Jun 7 2020

.MESOSCALE DISCUSSION...
Issued at 741 PM CDT Sun Jun 7 2020

Significant instability remains over eastern North Dakota and
extends into parts of northwest Minnesota with values of ML CAPE
ranging between 1500 and 3500 J/Kg. This instability combined with
deep layer shear of 40 to 60 knots this environment remains
capable of supporting supercells.

The outflow boundary that was previously located in the Red River
Valley has dissipated which will decrease the tornado threat
somewhat. Low level SRH remains maximized in far northwest
Minnesota where some wall clouds were reported earlier and in
southeast North Dakota near the South Dakota border where a
tornado was confirmed. There will remain a window while the over
the next hour to two where tornadoes remain possible. The threat
for significant tornadoes has decreased across eastern North
Dakota and northwest Minnesota. With the unstable environment and
deep layer shear large hail, high winds, a tornado or two remain
possible this evening. Later tonight storms are expected to grow
upscale into more of a linear storm mode. At this point the
primary severe risk will transition to wind.

&&

.UPDATE...
Issued at 705 PM CDT Sun Jun 7 2020

Warm front has remained this evening from the Cavalier ND area to
near Thief River Falls then toward Park Rapids. Storms when
reaching this warm front encountering better dynamics to become
severe. SigTor remains higher along the Manitoba border near the
front, but trends will indicate that the TOR threat will start to
diminish by 02z. Watching the 500 mb wave moving NNE thru central
SD and into south central ND with better upper level forcing with
it. General band of t-storms with this feature and numerous severe
storms along it from south of Jamestown to near Pierre SD. TOR
reported near Ashley ND as area around there did see uptick in
SigTor parameters. General thoughts are that as the wave lifts
NNE will see increased t-storm action into E ND and likely form a
line as it does and move NE thru most of the area overnight.
Severe threat will be mainly hail and wind.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 250 PM CDT Sun Jun 7 2020

For this evening...see the mesoscale discussion above. Mesoscale
discussion does not address excessive rainfall threat, but it is
something to keep in mind.  Storms will develop and move
across the same area this evening. Given very high PWATS ~1.6
inches precipitation rates will be efficient. HREF indicates areas
along the boundary will likely receive at least 2 inches of rain,
with the potential for up to 7-10 inches in localized areas.
Although we've been dry the past few weeks, this would still
likely lead to impacts.

For Monday...main concern will be severe potential east of the
valley where warm sector remains. Favorable environment will be in
place given moderate instability and strong deep layer shear. Most
guidance at least suggests scattered storms during the evening
hours, with main ingredient lacking being strong forcing.

Monday night into Tuesday night...still some uncertainty, but
guidance is trending wetter for the eastern half of our forecast
area. Mid-level baroclinic zone with strong Fgen will lead to
periods of showers, with main question exactly how far west will
showers occur. This is hinges on the track of the tropical
depression. Will need to monitor as preceding rainfall events with
an additional 1-4 inches of rain would lead to some flooding
impacts.

.LONG TERM...(Wednesday through Sunday)
Issued at 250 PM CDT Sun Jun 7 2020

West to northwest flow prevails on Wednesday, with H5 ridging to the
west and troughing to the east. An upper low, situated off the coast
of the Pacific Northwest, will work slowly eastward through the end
of the week, with ridging sliding eastward ahead of it. Synoptic
patterns within ensemble guidance suggest a continued active pattern
for Wednesday and Thursday, with quiet and drier weather likely
Friday and into the weekend.

Wednesday and Thursday: Rain and thunderstorm chances remain in the
forecast for Wednesday into Thursday, mainly for northwestern and
west-central MN. A slow-moving upper trough will move southeastward
along the flow pattern, prolonging our rain chances for the eastern
most counties within the CWA into Thursday. Instability looks low,
thus widespread severe weather is not supported at this time. High
temperatures on Wednesday and Thursday will be a bit cooler, in the
mid-60s to mid-70s.

Friday through Sunday: Warmer but primarily dry weather is expected
as temperatures rebound into the 70s to lower 80s with low humidity.
H5 ridging prevails during this time frame with subsidence
contributing to the diminished rain and thunderstorm chances. PW is
expected to be less than normal during this time frame as well.
Impacts during the Friday through Sunday time frame could include an
increased fire weather concern, but overall should remain relatively
quiet.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 705 PM CDT Sun Jun 7 2020

VFR conditions at the TAF sites, except when thunderstorms are
nearby when brief IFR/MVFR conditions will occur. T-storm threat
at most sites continues past 06z then diminishes by 12z. Main
t-storm threat Monday late aftn/eve will be in MN, affecting
Bemidji.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

MESOSCALE...NC
UPDATE...Riddle
SHORT TERM...TG
LONG TERM...Lynch
AVIATION...Riddle
Hazardous weather outlook, Jun 7, 3:29 PM CDT, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
329 PM CDT Sun Jun 7 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081430-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
329 PM CDT Sun Jun 7 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are expected across the region.
A couple tornadoes are possible, including the possibility for a
strong and especially dangerous tornado. In addition, any storm has
the potential to produce very large and destructive hail greater
than 2 inches, and destructive wind gusts greater than 75 mph.
Storms will initially be scattered, eventually evolving into
clusters of storms. The threat will remain isolated and then
increase in coverage after 6pm. Excessive rainfall is also possible
if storms move across the same location multiple times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe storms will again be possible Monday within
Minnesota with hail up to an inch and winds around 60mph. General
thunderstorm chances continue through Wednesday, with excessive
rainfall possibly leading to flash flooding Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed.

In the hours before

Local storm report, Jun 8, 12:22 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1222 AM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     TSTM WND GST     7 NE GARDNER            47.22N 96.86W
06/08/2020  M58 MPH          Cass               ND   MESONET

            PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.

&&

GGUST
Local storm report, Jun 8, 12:23 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1223 AM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 AM     TSTM WND GST     6 E PERLEY              47.18N 96.67W
06/08/2020  M61 MPH          Norman             MN   MESONET

            PEAK WIND MEASURED AT AN NDAWN STATION.

&&

GGUST
Special weather statement, Jun 8, 12:26 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1226 AM CDT Mon Jun 8 2020

NDZ038-039-049-080615-
Ransom ND-Barnes ND-Cass ND-
1226 AM CDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM...
SOUTHWESTERN CASS AND SOUTHEASTERN BARNES COUNTIES UNTIL 115 AM
CDT...

At 1226 AM CDT, Doppler radar was tracking a strong thunderstorm near
La Moure, or 42 miles south of Valley City, moving northeast at 60
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Enderlin, Litchville, Sheldon, Fingal, Fort Ransom, Nome and
Englevale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern North Dakota.

LAT...LON 4663 9803 4663 9824 4689 9802 4670 9715
      4628 9801 4628 9803
TIME...MOT...LOC 0526Z 226DEG 52KT 4632 9822

CJ
Local storm report, Jun 8, 12:28 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1228 AM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     7 NE GARDNER            47.22N 96.86W
06/08/2020  M58.00 MPH       Cass               ND   MESONET

            PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.

&&

GGUST
Local storm report, Jun 8, 12:30 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1230 AM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     6 E PERLEY              47.18N 96.67W
06/08/2020  M65.00 MPH       Norman             MN   MESONET

            PEAK WIND MEASURED AT AN NDAWN STATION.

&&

GGUST
Special weather statement, Jun 8, 12:37 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1237 AM CDT Mon Jun 8 2020

MNZ001>003-009-013>017-022>024-027-028-080615-
Red Lake MN-North Beltrami MN-East Becker MN-Pennington MN-
South Clearwater MN-Hubbard MN-North Clearwater MN-West Becker MN-
Clay MN-Mahnomen MN-West Polk MN-Norman MN-East Polk MN-
South Beltrami MN-
1237 AM CDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RED LAKE...EASTERN
CLAY...NORTHWESTERN HUBBARD...NORMAN...SOUTHEASTERN POLK...
SOUTHWESTERN BELTRAMI...MAHNOMEN...NORTHERN BECKER...EASTERN
PENNINGTON AND CLEARWATER COUNTIES UNTIL 115 AM CDT...

At 1237 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Beltrami to near Waukon to near Muskoda.
Movement was northeast at 80 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Hawley, Fosston, Bagley, Mahnomen, Fertile, Twin Valley and Lake
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central and northwestern Minnesota.

LAT...LON 4714 9513 4670 9660 4724 9646 4754 9670
      4817 9563 4817 9559 4822 9555 4793 9500
TIME...MOT...LOC 0537Z 232DEG 68KT 4754 9655 4733 9616 4682 9637

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:26 PM CDTSevere Thunderstorm WarningFGFKittson64 min
Jun 7, 7:42 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau63 min
Jun 7, 7:46 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk44 min
Jun 7, 8:10 PM CDTAreal Flood AdvisoryFGFKittson, Marshall6 hr
Jun 7, 8:12 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall48 min
Jun 7, 8:17 PM CDTTornado WarningFGFKittson, Marshall28 min
Jun 7, 8:31 PM CDTSevere Thunderstorm WarningFGFKittson44 min
Jun 7, 8:58 PM CDTSevere Thunderstorm WarningFGFKittson47 min
Jun 7, 9:17 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk43 min
Jun 7, 9:23 PM CDTSevere Thunderstorm WarningFGFClay, Norman, Pennington, Polk, Red Lake67 min
Jun 7, 9:48 PM CDTSevere Thunderstorm WarningFGFWilkin42 min
Jun 7, 10:04 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Pennington, Polk, Roseau41 min
Jun 7, 10:14 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clay, Clearwater, Mahnomen, Norman and 3 more61 min
Jun 7, 10:23 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Grant, Otter Tail, Wilkin39 min
Jun 7, 10:45 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Roseau60 min
Jun 7, 11:15 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Pennington and 2 more45 min
Jun 7, 11:48 PM CDTSpecial Weather StatementFGFClay42 min
Jun 7, 11:55 PM CDTSevere Thunderstorm WarningFGFClay, Norman50 min
Jun 8, 12:23 AM CDTSevere Thunderstorm WarningFGFClay, Norman, Pennington, Polk, Red Lake38 min
Jun 8, 12:37 AM CDTSpecial Weather StatementFGFClay, Clearwater, Mahnomen, Norman, Red Lake38 min
Jun 8, 1:01 AM CDTRiver Flood WarningFGFKittson8 days
Jun 8, 2:30 AM CDTAreal Flood AdvisoryFGFKittson, Marshall8 hr
Jun 8, 2:39 AM CDTSpecial Weather StatementFGFClearwater51 min
Jun 8, 9:58 AM CDTRiver Flood WarningFGFPolk4 days
Jun 8, 2:58 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall62 min
Jun 8, 3:06 PM CDTSevere Thunderstorm WarningFGFKittson54 min
Jun 8, 3:40 PM CDTTornado WarningFGFKittson, Roseau50 min
Jun 8, 3:54 PM CDTSpecial Weather StatementFGFKittson36 min
Jun 8, 4:25 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau20 min
Jun 8, 5:12 PM CDTTornado WarningFGFPolk18 min
Jun 8, 5:28 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk47 min
Jun 8, 5:50 PM CDTSevere Thunderstorm WarningFGFLake of the Woods40 min
Jun 8, 6:09 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk51 min
Jun 8, 6:52 PM CDTSevere Thunderstorm WarningFGFMarshall28 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.